Mississippi, 2025

Damaging Wind in Mississippi, September 19, 2025

September 19, 2025 · NWS MEG · 1 event in 1 county or zone

A lead shortwave on the southern periphery of a larger trough over the Central Plains was able to provide enough forcing for storms to form across east-central Arkansas during the early morning hours of September 19, 2025. These storms moved across northwest Mississippi during the morning, producing outflow boundaries that eventually resulted in new storm development over northeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A lead shortwave on the southern periphery of a larger trough over the Central Plains was able to provide enough forcing for storms to form across east-central Arkansas during the early morning hours of September 19, 2025. These storms moved across northwest Mississippi during the morning, producing outflow boundaries that eventually resulted in new storm development over northeast Mississippi. These storms produced some damaging winds near Tupelo by early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 19, 11:31 AM CST, 51 minutes earlier. Its key messages:

  • Updated at 1231 PM CDT Fri Sep 19 2025
  • A localized flash flooding threat will continue this afternoon over northwest Mississippi and portions of eastern Arkansas.
  • High temperatures will remain in the low to mid 90s through this weekend, gradually cooling through next week.
  • Drought conditions are expected to persist or worsen due to a lack of appreciable rainfall and prolonged heat. This also raises wildland fire concerns through the weekend.
Area forecast discussion, Sep 19, 11:31 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1231 PM CDT Fri Sep 19 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1231 PM CDT Fri Sep 19 2025

- A localized flash flooding threat will continue this afternoon
  over northwest Mississippi and portions of eastern Arkansas.

- High temperatures will remain in the low to mid 90s through
  this weekend, gradually cooling through next week.

- Drought conditions are expected to persist or worsen due to a
  lack of appreciable rainfall and prolonged heat. This also
  raises wildland fire concerns through the weekend.

&&

.DISCUSSION...
(This afternoon through next Thursday)
Issued at 1231 PM CDT Fri Sep 19 2025

A more active morning that what was expected yesterday is
currently unfolding. A lead shortwave element on the southern
periphery of larger troughing across the Plains was able to
provide enough forcing for storms to form overnight with
marginally severe hazards this morning. Storms have begun to
dissipate, except for a stubborn cluster over northwest MS and
portions of east AR. Current RAP analysis shows a tongue of PWATs
around 1.5-1.7" across the southern portions of the region. With
the presence of a surface boundary draped east-west on these
areas, subtle low level flow and higher moisture have lead to a
localized flash flood threat. RFC 3-hour FFG values are between
3-4 inches, but MRMS 3-hour QPE has risen above 4 inches in
Phillips/Coahoma Counties. Training storm development, a stalled
boundary, and prior rainfall of 3"-6" in northwest MS and east AR
could prolong the threat for localized flash flooding through this
afternoon.

Taking a step back to the broader upper patterns reveals an upper
low over the Northern Plains with weak ridging over the eastern
CONUS. Water vapor imagery also shows a few shortwave impulses on
the outside of this trough, one of which moved across the area
this morning. Others still exist upstream of the region and should
eventually make their way through tonight and tomorrow. An undular
bore emanated out from this mornings storms, providing just enough
lift for isolated convection as it propagated east through the
region. The bore, in combination with another upper impulse, could
increase afternoon thunderstorms chances, especially east of the
MS River in areas that see ample afternoon sunshine. HREF guidance
shows additional storm development in the Ozark Mountains
this evening, but keep them south and west of the region. That
being said, the forecast has proven volatile in the last 24 hours.
So, this could change on a dime in future forecasts.

The upper low in the northern Plains will begin to drift north and
east tomorrow. We will remain in a belt of weak westerlies along
this southern side of the trough, allowing subtle shortwaves to
continue moving into the region. Tomorrow should be drier, barring
any overnight convection from the west, allowing for more diurnal
heating. As such, MLCAPE will increase to around 1000 J/kg into
the afternoon with a low (20%) chance for thunderstorms through
the early evening hours. Highs are expected to be in the low to
mid 90s.

A similar upper pattern will remain on Sunday, although less
amplified. NBM/NAM guidance brings decaying convection to northern
portions of the area during the morning. PoPs are low, likely a
consequence of low confidence in the placement of precipitation
and boundaries, which is reasonable at this range. A southward
pointing temperature gradient is also present with highs in the
upper 80s north of I-40 and in the mid to upper 90s to the south.
Depending on the timing of morning storms, 500-300 mb troughing
could be enough to spawn more afternoon storms down to the TN/MS
border, especially along any remnant boundaries. A similar
forecast to Sunday will exist through Tuesday, containing lower
confidence from uncertainty in any decaying overnight convection.

By mid-week, the upper trough that will keep zonal flow over the
region into next week will have decayed and merged with the
broader polar westerlies. A new wave will take its place late
Tuesday into Wednesday, quickly ejecting out of the Rockies and
into the Central Plains. Ensembles have struggled with regards to
the evolution of this trough through the past few days, split
between a meandering cutoff low and a tight, progressive wave.
This has changed this morning as LREF members now favor a southern
CONUS cutoff low at a 70%/30% ratio. This now gives more
confidence to a cooler, rainier forecast to end next week.
However, exact amounts of rain and cooling are still uncertain as
the placement and motion of the upper wave is still riddled with
variability. If the cutoff low does develop, this forecast is
likely to remain through the end of the forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Sep 19 2025

Low confidence TAF this afternoon with regard to additional
afternoon convection, especially along and west of the Mississippi
River. Will maintain the inherited Prob30's this evening at MEM,
MKL and TUP as there is ample clearing west of the MS River, and
developing CU over central and western Arkansas. No mention for
now of additional convection at JBR.  Only minor adjustments to
Prob30 times. Otherwise, prevailing winds will be from the
northwest to southwest around 5kts this afternoon and tomorrow,
light and perhaps a bit more southerly tonight. Tomorrow should be
VFR and dry at all sites.

&&

.FIRE WEATHER...
Issued at 1231 PM CDT Fri Sep 19 2025

A complicated fire weather forecast today as decaying
thunderstorms have kept RH high through this morning. At the same
time, a localized flash flood threat continues along the MS River
in Phillips/Coahoma counties. Additional thunderstorms are
expected throughout the day, especially in areas that area able to
get plenty of afternoon sunshine. Min RH should therefore stay
around 40 percent or higher through this evening.

Tomorrow's forecast has lower precipitation chances with minimum
RH values in the 30s and 40s. Clearer skies may allow for lower RH
values towards 30 percent and below. 20ft winds will be light
which will mitigate higher fire concerns. Wetting rain chances
increase through Sunday and into next week.

Burn bans remain in effect for portions of east Arkansas and north
Mississippi.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...JDS

In the hours before

Special weather statement, Sep 19, 8:14 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
914 AM CDT Fri Sep 19 2025

ARZ035-036-048-191445-
St. Francis AR-Cross AR-Crittenden AR-
914 AM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ST. FRANCIS...
SOUTHWESTERN CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES THROUGH 945
AM CDT...

At 914 AM CDT, Doppler radar was tracking a strong thunderstorm over
New Home, or 9 miles east of Madison, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hughes, Edmondson, Widener, Anthonyville, Jennette, Pinckney,
Simsboro, New Home, Kate, Cottonwood Corner, Browns, Jonquil, Mud
Lake, Tarsus, Round Pond, Blackfish, Neuhardt, Democrat, Kinton, and
North Hughes.

This includes Interstate 40 in Arkansas between mile markers 248 and
269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3519 9068 3525 9034 3504 9029 3504 9030
      3501 9031 3500 9031 3497 9029 3496 9027
      3493 9026 3491 9069
TIME...MOT...LOC 1414Z 265DEG 23KT 3506 9058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Sep 19, 8:47 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
947 AM CDT Fri Sep 19 2025

MSZ007-008-010>012-191530-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
947 AM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COAHOMA...SOUTHERN
TUNICA...WESTERN TATE...NORTHERN QUITMAN AND NORTHWESTERN PANOLA
COUNTIES THROUGH 1030 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dundee, or 12 miles east of Helena-West Helena, moving east at 35
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sardis, Crenshaw, Sledge, Phillipp, Strayhorn, Pleasant Grove, Dubbs,
Dundee, Arkabutla, Little Texas, Lula, Falcon, Askew, Gerlach Mill,
Moon, Buxton, Savage, Jeffries, Prichard, and Sarah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3473 9020 3474 9019 3476 9015 3475 9012
      3473 9011 3473 9009 3442 8992 3436 9028
      3435 9048 3447 9057 3453 9057
TIME...MOT...LOC 1447Z 247DEG 30KT 3447 9042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Sep 19, 9:46 AM CST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1046 AM CDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Hail             2 SSE Caldwell          35.05N 90.80W
09/19/2025  M1.00 Inch       St. Francis        AR   Public

&&
Special weather statement, Sep 19, 11:34 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
1234 PM CDT Fri Sep 19 2025

MSZ015-023-191815-
Pontotoc MS-Chickasaw MS-
1234 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHICKASAW AND
PONTOTOC COUNTIES THROUGH 115 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Randolph and Pontotoc, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pontotoc, Trace State Park, Troy, Furrs, Randolph, Sherman, New
Houlka, Algoma, Nixon, Robbs, Endville, Chiwapa, Cherry Creek,
Pannell, Chesterville, Matthews, Springville, Rough Edge, Wallfield,
and George P Cossar State Park.

This includes Interstate 22 in Mississipppi between mile markers 77
and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 8914 3408 8924 3422 8925 3438 8894
      3436 8893 3436 8882 3408 8882 3402 8914
TIME...MOT...LOC 1733Z 251DEG 15KT 3411 8923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sirmon
Special weather statement, Sep 19, 11:51 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1251 PM CDT Fri Sep 19 2025

ARZ058-191815-
Phillips AR-
1251 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PHILLIPS COUNTY
THROUGH 115 PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crumrod, or near White River National Wildlife Refuge, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elaine, White River National Wildlife Refuge, Crumrod, Mellwood,
Mosby Spur, Ferguson, Catron, Ratio, and Lundell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3414 9108 3420 9109 3420 9107 3423 9106
      3437 9092 3428 9083 3421 9085 3422 9089
      3425 9091 3424 9094 3422 9094 3418 9089
      3418 9081 3416 9081 3414 9086 3417 9091
      3414 9096 3412 9096 3412 9108 3413 9110
TIME...MOT...LOC 1750Z 227DEG 7KT 3415 9100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sirmon
Special weather statement, Sep 19, 12:05 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
105 PM CDT Fri Sep 19 2025

MSZ015-016-023-024-191845-
Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
105 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHICKASAW...EASTERN
PONTOTOC...SOUTHERN LEE AND NORTHWESTERN MONROE COUNTIES THROUGH 145
PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houlka, or 9 miles south of Pontotoc, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupelo, Pontotoc, Verona, Okolona, Trace State Park, Tombigbee State
Park, Shannon, Plantersville, Troy, Furrs, Houlka, Nettleton, New
Houlka, Algoma, Endville, Chiwapa, Mooreville, Leotis, Flowerdale,
and Rough Edge.

This includes Interstate 22 in Mississipppi between mile markers 81
and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3403 8910 3423 8908 3435 8896 3427 8855
      3402 8856 3388 8878
TIME...MOT...LOC 1804Z 282DEG 23KT 3411 8897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JAB

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
September 19, 12:22 PM CST to 12:27 PM CST
Where
Lee County, 1.5 mi WSW of (Tup)lemons Arpt Tup to 1.38 mi N of Amity
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.260, -88.793

Multiple trees were knocked down across Tupelo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294404.